Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Salt Lake City, UT

June 23, 2005Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 23, 2005, 4:29 PM MDT for Salt Lake County, Utah. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2005, 4:29 PM MDT (22:29 UTC)
Expired
Jun 23, 2005, 5:02 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 86 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:30 PM MDTTSTM WND DMG3 Wsw Murray, UTPOWER POLE SNAPPED IN HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232229
SVRSLC
UTC035-232300-
/O.NEW.KSLC.SV.W.0037.050623T2229Z-050623T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS

* UNTIL 500 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIDVALE...OR ABOUT NEAR SANDY...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOLLADAY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4060 11202 4050 11188 4064 11165 4078 11181

$$
2 follow-up statements
000 
WWUS55 KSLC 232250
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT THU JUN 23 2005

UTC035-232300-
/O.CON.KSLC.SV.W.0037.000000T0000Z-050623T2300Z/
SALT LAKE UT-
449 PM MDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
EASTERN SALT LAKE COUNTY...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOLLADAY...OR ABOUT NEAR MURRAY...MOVING NORTHEAST AT 20
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUGARHOUSE AND UNIV OF UTAH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4060 11202 4050 11188 4064 11165 4085 11186

$$

AOT
000 
WWUS55 KSLC 232302
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT THU JUN 23 2005

UTC035-232311-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-050623T2300Z/
SALT LAKE UT-
501 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALT LAKE COUNTY
EXPIRED AT 500 PM MDT...

THE THUNDERSTORMS HAVE WEAKENED AND MOVED INTO THE WASATCH RANGE.

LAT...LON 4060 11202 4050 11188 4064 11165 4085 11186

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:00 PM MDT, 29 minutes earlier.

Area forecast discussion, Jun 23, 4:00 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU JUN 23 2005

.SYNOPSIS...MOIST SOUTHERLY FLOW IN PLACE OVER UTAH THROUGH THE END
OF THE WEEK. UNSEASONABLY COOL TROUGH MOVES INTO THE GREAT BASIN
EARLY NEXT WEEK.

&&

.DISCUSSION...CONVECTION FIRED AS ANTICIPATED THIS
AFTERNOON...ISOLATED SEVERE STORMS ACROSS CENTRAL UTAH MOUNTAINS AND
UINTAS. SHORTWAVE TROUGH MOVING INTO NORTHWESTERN UTAH AT
TIME...WILL SEE CONVECTION CONTINUE UNTIL A FEW HOURS AFTER SUNSET.
SHOULD BE A QUIET NIGHT WITH LOW FAIRLY SIMILAR TO LAST NIGHT.

A SIMILAR DAY TOMORROW...ISOLATED TO SCATTERED COVERAGE OF
THUNDERSTORMS...WITH MOSTLY PULSE TYPE STORMS. BOTH NAM AND GFS BOTH
PAINT CONVECTIVE QPF A BIT FARTHER WEST TOMORROW...CONSISTENT WITH A
SLIGHT WESTWARD SHIFT OF THE CONTINENTAL ANTICYCLONE OVER THE HIGH
PLAINS. KEPT CHANCE POPS IN AFTERNOON/EVENING FOR THUNDERSTORMS.

PACIFIC CUTOFF CURRENTLY STALLED OFF THE CA COAST PROGGED TO OPEN UP
AND MOVE INLAND EARLY SUNDAY..AND PASS ACROSS CWA BY LATE IN THE
DAY. GFS INDICATING A WEAK DRY COLD FRONT PASSAGE ACROSS NORTHERN
UTAH MONDAY. MUCH COOLER AIR FOLLOWS LOW PASSAGE WITH A BROAD TROUGH
SETTING UP OVER THE PAC NW. NORTHERN ZONES GET BRUSHED WITH A SERIES
OF SHORTWAVES THRU MIDWEEK.

&&

.HYDRO...LITTLE COTTONWOOD CREEK IS PROJECTED TO REMAIN BELOW
BANKFULL...BUT WILL BE CLOSELY MONITORED PENDING LOCATION OF
AFTERNOON CONVECTION AND AMOUNT OF SNOWMELT THE NEXT FEW DAYS.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SMITH

In the hours before

Local storm report, Jun 23, 3:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          8 W DUCHESNE            40.18N 110.54W
06/23/2005                   DUCHESNE           UT   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
            WEST OF DUSCHENE NEAR STATE HIGHWAY 40.

&&

MEJ

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:23 PM MDTTornado WarningSLCDuchesne38 min
Jun 23, 4:25 PM MDTSevere Thunderstorm WarningSLCUtah39 min
Jun 23, 4:34 PM MDTSevere Thunderstorm WarningSLCKane26 min
Jun 23, 4:52 PM MDTSevere Thunderstorm WarningSLCDavis, Weber23 min
Jun 23, 5:00 PM MDTSevere Thunderstorm WarningSLCKane46 min
Jun 23, 5:15 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.